Alert archive / Iowa / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 124, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Jun 27, 2016, 1:47 PM CDT for Mills County, Pottawattamie County, Iowa. It was in force for 28 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2016, 1:47 PM CDT (18:47 UTC)
- Expired
- Jun 27, 2016, 2:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Omaha, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Mills County, IA, Pottawattamie County, IA
The radar
The Omaha radar (KOAX), 75 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 1:58 PM CDT | TSTM WND GST 60 | 3 Nw Malvern, IA | TRAILER BLOWN ON ITS SIDE ON HIGHWAY 34 |
| Jun 27, 2:00 PM CDT | HAIL 1.5 | 4 N Malvern, IA | HAIL UP TO PING PONG BALL SIZE...BUT MOST OF THE HAIL WAS NICKEL SIZE OR SMALLER. ALSO STRONG WINDS BUT NOT SURE ON SPEED. COMBINATION OF HAIL AND WIND DID STRIP THE CORN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 6.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2253 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted.
943
WUUS53 KOAX 271847
SVROAX
IAC129-155-271915-
/O.NEW.KOAX.SV.W.0124.160627T1847Z-160627T1915Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
147 PM CDT MON JUN 27 2016
THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL MILLS COUNTY IN SOUTHWESTERN IOWA...
SOUTH CENTRAL POTTAWATTAMIE COUNTY IN SOUTHWESTERN IOWA...
* UNTIL 215 PM CDT
* AT 146 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTH OF TREYNOR TO 5 MILES NORTHEAST OF
GLENWOOD...MOVING SOUTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...EMERSON...SILVER CITY...HENDERSON...
HASTINGS AND OLD TOWN PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 23.
HIGHWAY 59 IN IOWA NEAR MILE MARKER 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4101 9539 4091 9569 4114 9579 4123 9545
TIME...MOT...LOC 1846Z 325DEG 12KT 4115 9556 4111 9567
HAIL...1.00IN
WIND...60MPH
$$
MILLER4 follow-up statements
668
WWUS53 KOAX 271851
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
151 PM CDT MON JUN 27 2016
IAC129-155-271915-
/O.CON.KOAX.SV.W.0124.000000T0000Z-160627T1915Z/
MILLS IA-POTTAWATTAMIE IA-
151 PM CDT MON JUN 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL MILLS AND SOUTH CENTRAL POTTAWATTAMIE COUNTIES...
AT 150 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES SOUTHWEST OF MACEDONIA TO 6 MILES NORTHEAST OF
GLENWOOD...MOVING SOUTHEAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
GLENWOOD...MALVERN...EMERSON...SILVER CITY...HENDERSON...
HASTINGS AND OLD TOWN PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 23.
HIGHWAY 59 IN IOWA NEAR MILE MARKER 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4101 9539 4091 9569 4114 9579 4123 9545
TIME...MOT...LOC 1850Z 322DEG 12KT 4115 9554 4111 9565
HAIL...1.50IN
WIND...60MPH
$$
MILLER760
WWUS53 KOAX 271858
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
158 PM CDT MON JUN 27 2016
IAC155-271907-
/O.CAN.KOAX.SV.W.0124.000000T0000Z-160627T1915Z/
POTTAWATTAMIE IA-
158 PM CDT MON JUN 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL POTTAWATTAMIE
COUNTY IS CANCELLED...
THE STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE WARNED
AREA. THEREFORE THE WARNING FOR PARTS OF POTTAWATTAMIE COUNTY HAS
BEEN CANCELLED.
LAT...LON 4101 9539 4091 9569 4115 9574 4115 9543
TIME...MOT...LOC 1857Z 320DEG 13KT 4113 9549 4109 9560
$$
IAC129-271915-
/O.CON.KOAX.SV.W.0124.000000T0000Z-160627T1915Z/
MILLS IA-
158 PM CDT MON JUN 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL MILLS COUNTY...
AT 157 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF MACEDONIA TO 5 MILES NORTH OF
MALVERN...MOVING SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MALVERN...EMERSON...SILVER CITY...HENDERSON AND HASTINGS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 11 AND 23.
HIGHWAY 59 IN IOWA NEAR MILE MARKER 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4101 9539 4091 9569 4115 9574 4115 9543
TIME...MOT...LOC 1857Z 320DEG 13KT 4113 9549 4109 9560
HAIL...1.75IN
WIND...60MPH
$$
MILLER448
WWUS53 KOAX 271903
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
203 PM CDT MON JUN 27 2016
IAC129-271915-
/O.CON.KOAX.SV.W.0124.000000T0000Z-160627T1915Z/
MILLS IA-
203 PM CDT MON JUN 27 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR CENTRAL MILLS COUNTY...
AT 203 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES SOUTHWEST OF MACEDONIA TO 5 MILES NORTH OF
MALVERN...MOVING SOUTHEAST AT 15 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
MALVERN...EMERSON...SILVER CITY...HENDERSON AND HASTINGS.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 11 AND 23.
HIGHWAY 59 IN IOWA NEAR MILE MARKER 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4101 9539 4091 9569 4115 9574 4115 9543
TIME...MOT...LOC 1903Z 325DEG 12KT 4112 9548 4108 9559
HAIL...1.75IN
WIND...60MPH
$$
MILLER369
WWUS53 KOAX 271916
SVSOAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
216 PM CDT MON JUN 27 2016
IAC129-271926-
/O.EXP.KOAX.SV.W.0124.000000T0000Z-160627T1915Z/
MILLS IA-
216 PM CDT MON JUN 27 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL MILLS COUNTY HAS
EXPIRED...
THESE STORMS ARE NOW COVERED BY A NEW SEVERE THUNDERSTORM WARNING.
LAT...LON 4101 9539 4091 9569 4115 9574 4115 9543
TIME...MOT...LOC 1912Z 325DEG 12KT 4112 9548 4108 9559
$$
MILLERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 12:10 PM CDT, 1 hour 37 minutes earlier.
Area forecast discussion, Jun 27, 12:10 PM CDT, 1 hour 37 minutes before
Area Forecast Discussion National Weather Service Omaha/Valley NE 1210 PM CDT MON JUN 27 2016 .UPDATE... Issued at 1120 AM CDT Mon Jun 27 2016 Made some updates to the today forecast and will continue to tweak that the next several hours. Showers and thunderstorms may continue to push southeast across northeast Nebraska through early afternoon associated with a mid level disturbance. A weak front is also pushing south through the area and some low clouds had developed. Various HRRR models show development over the area this afternoon...including the Omaha metro...so added pops. Storms could be strong but probably not severe. && .SHORT TERM...(today through Wednesday) Issued at 315 AM CDT Mon Jun 27 2016 00z upper-air analysis and early morning water vapor imagery indicate a pronounced mid to upper-level low over Ontario with a lower-amplitude perturbation translating southeast through the northern High Plains. This latter feature will continue through the upper Mississippi Valley today and into the Great Lakes by tonight. The strongest differential vorticity advection attendant to this system will remain to our north, with generally weak convergence along the associated boundary settling south into the mid Missouri Valley today. Consensus of latest model guidance indicates the highest probability of thunderstorm development today over western and central Nebraska where the modest frontal convergence will be augmented by low-level upslope flow. Predictability is lower across our area with outlier solutions such as the NSSL-WRF developing storms this afternoon over east-central Nebraska. For now we will maintain slight chance POPs across mainly our western counties and adjust as necessary as we go forward through the day. Tonight into Tuesday, the deterministic ECMWF and GFS as well as the GEFS and SREF mean QPF fields indicate the potential for nocturnal shower and thunderstorm development across southeast Nebraska within a zone of weak low-level warm advection. As such, we have included slight chance POPs tonight into Tuesday morning to account for this potential scenario. We will likely see slightly cooler high temperatures on Tuesday as a continental- polar air mass filters into the area from the Great Lakes. Tuesday night into Wednesday, the 00z models remain consistent in suggesting that a short-wave trough will translate from the northern High Plains into the central Plains, likely fostering the development of a southeastward-moving MCS over portions of South Dakota and Nebraska. The specific track of this MCS still remains uncertain, though it does appear that the heaviest rainfall will occur to our west. Widespread clouds and areas of precipitation could hold high temperatures in the upper 70s to around 80. .LONG TERM...(Wednesday night through Sunday) Issued at 315 AM CDT Mon Jun 27 2016 A seasonably strong short-wave trough will translate from Manitoba through the Great Lakes during the latter half of this work week. This upper-air system will be attended by a cold front which will advance south through the mid Missouri Valley Thursday into Thursday night. Showers and thunderstorms will remain possible ahead of the front Wednesday night, as well as along it on Thursday. High pressure will build into the region behind the front Thursday night into Friday, bringing us a brief period of dry weather. By Friday night into this weekend, thunderstorm chances will increase as a series of weak mid-level impulses move across the area. && .AVIATION...(18Z TAFS for KOMA...KLNK...KOFK through 18Z Tuesday) Issued at 1210 PM CDT Mon Jun 27 2016 Isolated thunderstorms possible this afternoon...but its tough to pin anything down specifically. Activity currently northwest of KOFK should drift southeast...but some models show new development around KOMA and to a lesser extent toward KLNK. Will see what happens...but after about 22z chances should be southeast of the TAF sites. A weak front will sag southward through the area...then stall. Some TSRA possible later tonight...mainly for KLNK but chances seemed too low to mention at this point. && .OAX Watches/Warnings/Advisories... NE...None. IA...None. && UPDATE...Miller SHORT TERM...Mead LONG TERM...Mead AVIATION...Miller
Hazardous weather outlook, Jun 27, 11:10 AM CDT, 2 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1110 AM CDT MON JUN 27 2016 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-280615- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1110 AM CDT MON JUN 27 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED TO WIDELY SCATTERED THUNDERSTORMS WILL OCCUR ACROSS PARTS OF THE AREA TODAY. SOME STORMS COULD PRODUCE GUSTY WINDS AND SMALL HAIL. ISOLATED NON-SEVERE STORMS WILL REMAIN POSSIBLE TONIGHT...MAINLY OVER SOUTHEAST NEBRASKA. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORM CHANCES WILL BEGIN TO INCREASE LATE TUESDAY NIGHT AND CONTINUE INTO THURSDAY. NO SEVERE WEATHER IS ANTICIPATED AT THIS TIME...THOUGH LOCALLY HEAVY RAINFALL IS POSSIBLE. AFTER A BRIEF PERIOD OF DRY WEATHER LATE THIS WEEK...THUNDERSTORM CHANCES WILL INCREASE AGAIN THIS WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 27, 1:18 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
118 PM CDT MON JUN 27 2016
IAZ069-079-080-271845-
MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA-
118 PM CDT MON JUN 27 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...
NORTHERN MILLS AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 145 PM
CDT...
AT 116 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS OVER SOUTHERN POTTAWATTAMIE COUNTY...FROM JUST EAST OF
COUNCIL BLUFFS TO TREYNOR...OR 5 TO 20 MILES EAST OF OMAHA...MOVING
SOUTHEAST AT 25 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
SOME OF THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN COUNCIL BLUFFS...OAKLAND...TREYNOR...UNDERWOOD...
CARSON...EMERSON...MACEDONIA...SILVER CITY...HENDERSON...HASTINGS...
MCCLELLAND...FARM CREEK PUBLIC WILDLIFE AREA AND OLD TOWN PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 20 AND 30.
HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 28 AND 52.
INTERSTATE 29 BETWEEN MILE MARKERS 42 AND 43.
INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 8 AND 17.
LAT...LON 4095 9535 4112 9584 4143 9578 4131 9516
4123 9515
TIME...MOT...LOC 1816Z 286DEG 21KT 4121 9564
MILLERSpecial weather statement, Jun 27, 1:42 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA 142 PM CDT MON JUN 27 2016 IAZ069-079-080-271915- MILLS IA-POTTAWATTAMIE IA-MONTGOMERY IA- 142 PM CDT MON JUN 27 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY...MILLS AND SOUTHERN POTTAWATTAMIE COUNTIES UNTIL 215 PM CDT... AT 141 PM CDT...DOPPLER RADAR WAS TRACKING AN AREA OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM MACEDONIA TO 5 MILES NORTHWEST OF GLENWOOD...AND MOVING SOUTHEAST AT 15 MPH. HAIL UP TO NICKEL SIZE AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... GLENWOOD...MALVERN...EMERSON...MACEDONIA...SILVER CITY...HENDERSON... HASTINGS AND OLD TOWN PARK. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 34 IN IOWA BETWEEN MILE MARKERS 9 AND 30. HIGHWAY 59 IN IOWA BETWEEN MILE MARKERS 31 AND 44. LAT...LON 4106 9514 4095 9568 4114 9585 4123 9538 TIME...MOT...LOC 1841Z 300DEG 13KT 4119 9541 4112 9579 MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 1:18 PM CDT | Special Weather Statement | OAX | Pottawattamie | 27 min |
| Jun 27, 1:42 PM CDT | Special Weather Statement | OAX | Mills | 33 min |
| Jun 27, 2:11 PM CDT | Severe Thunderstorm Warning | OAX | Fremont, Mills, Montgomery, Page | 38 min |
| Jun 27, 2:25 PM CDT | Special Weather Statement | OAX | Pottawattamie | 35 min |
| Jun 27, 2:52 PM CDT | Special Weather Statement | OAX | Pottawattamie | 38 min |
| Jun 27, 3:02 PM CDT | Special Weather Statement | OAX | Fremont | 28 min |
| Jun 27, 3:18 PM CDT | Severe Thunderstorm Warning | OAX | Fremont | 27 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.